This question depends entirely on the type of antibiotic that you were prescribed. Alcohol doesn't diminish the effectiveness of most antibiotics, so drinking and taking the medication will not necessary impact treatment of what ever condition you were given the antibiotic for.
However, there are a few types of medications that, when combined with alcohol, can cause severe side effects, such as headache
, nausea, and flushing. Two of the most common antibiotics that do this in combination with alcohol are metronidazole (Flagyl) and sulfa-trimethoprim (Bactrim). Because of this, you should definitely avoid drinking alcohol if you are taking one of these two medications.
There are other antibiotics that also can produce bad reactions when combined with alcohol; your best source of information on this will be your local pharmacist. When you go to pick up your prescription, you can ask specifically about interactions with alcohol or with other medications. Also, your primary care doctor
should be able to answer this question specifically for the medication that you have been prescribed. As a general rule of thumb, if there is any doubt at all, it is best to refrain from drinking alcohol when taking a new medication.
Again, please talk to your doctor.